Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 4, 2014Cascade County, Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 4, 2014, 3:44 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2014, 3:44 PM MDT (21:44 UTC)
Expired
May 4, 2014, 4:30 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cascade County, MT, Chouteau County, MT

The radar

The Great Falls radar (KTFX), 28 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:45 PM MDTHAIL 0.52 W Malmstrom Afb, MT
May 4, 4:00 PM MDTHAIL 16 E Great Falls, MTQUARTER SIZED HAIL REPORTED ON U.S. HIGHWAY 89 6 MILES EAST OF GREAT FALLS.
May 4, 4:00 PM MDTHAIL 16 Ne Great Falls, MTQUARTER SIZED HAIL REPORTED ON U.S. HIGHWAY 87 6 MILES NORTHEAST OF GREAT FALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS55 KTFX 042144
SVRTFX
MTC013-015-042230-
/O.NEW.KTFX.SV.W.0002.140504T2144Z-140504T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT SUN MAY 4 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
  SOUTHWESTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 430 PM MDT

* AT 342 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLACK
  EAGLE...AND MOVING EAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...PUBLIC.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN CASCADE AND SOUTHERN CHOUTEAU
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4766 11084 4742 11087 4746 11134 4763 11132
TIME...MOT...LOC 2144Z 274DEG 22KT 4753 11120

HAIL...1.50IN
WIND...60MPH

$$

GUSTAFSON
2 follow-up statements
966 
WWUS55 KTFX 042201
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT SUN MAY 4 2014

MTC013-015-042230-
/O.CON.KTFX.SV.W.0002.000000T0000Z-140504T2230Z/
CASCADE MT-CHOUTEAU MT-
401 PM MDT SUN MAY 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES UNTIL 430 PM MDT...

AT 400 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
BLACK EAGLE...AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...PUBLIC.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN CASCADE AND SOUTHERN CHOUTEAU
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4745 11112 4765 11103 4766 11084 4742 11087
TIME...MOT...LOC 2201Z 274DEG 22KT 4752 11105

HAIL...1.00IN
WIND...60MPH

$$

GUSTAFSON
361 
WWUS55 KTFX 042219
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
419 PM MDT SUN MAY 4 2014

MTC013-015-042229-
/O.CAN.KTFX.SV.W.0002.000000T0000Z-140504T2230Z/
CASCADE MT-CHOUTEAU MT-
419 PM MDT SUN MAY 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOUTEAU AND
NORTHEASTERN CASCADE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4745 11112 4765 11103 4766 11084 4742 11087
TIME...MOT...LOC 2219Z 274DEG 22KT 4751 11089

$$

GUSTAFSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:01 PM MDT, 43 minutes earlier.

Area forecast discussion, May 4, 3:01 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
301 PM MDT Sun May 4 2014

.DISCUSSION...

Tonight through Tuesday...A generally unsettled pattern will
continue through this period. With lingering low level moisture
from the morning precipitation and daytime heating through breaks
in the clouds, weak instability has developed across the area. In
addition, a weak disturbance is moving through the moist westerly
flow aloft and the frontal boundary over western/southwest Montana
will move off the mountains. As a result, scattered showers with
isolated thunderstorms have developed over the mountains of
western and southwest Montana and are moving out over the plains.
Small hail and gusty winds have already been reported from some
storms, and this should continue into early this evening. Am not
expecting storms to be severe at this point, but a few could
become stronger than mentioned above. Showers and storms will
generally decrease overnight as the airmass stabilizes and the
disturbance exits the area. Westerly winds will also become breezy
along the east slopes of the Rockies in the wake of the frontal
boundary. The next feature to affect the area is an upper level
trough of low pressure currently extending southwest from central
Canada to off the Pacific Northwest coast. It will swing southeast
into the Pacific northwest on Monday, and the resulting moist and
slightly unstable southwesterly flow aloft will bring another
round of scattered showers with possible afternoon/evening
thunderstorms to the area. The right exit region of the upper
level wind jet will move over southwest and south central
Montana, so have focused higher chances for showers/thunderstorms
there. The trough will begin to develop into a split flow Monday
night into Tuesday as it swings into the Great Basin and Rocky
Mountains. As a result, some energy will move into the
southwestern CONUS and some will move through Montana. Forecast
models have therefore decreased precipitation amounts over their
previous runs across most of north central, central, and
southwest Montana, leaving the main area of precipitation along
and southeast of a Dillon to Lewistown line. With the northern
branch of the upper trough moving across the state, a cool surface
high pressure area will move south behind a cold front over north
central Montana, spreading northerly surface winds over the area.
Temperatures will generally remain near seasonal averages through
Monday night, but they will fall to between 5 and 10 degrees below
normal for Tuesday.
Coulston

Tuesday Night through Sunday...Forecast models maintaining good
continuity and agreement over past several runs on progression of
the broad upper-level trof that will bring cool, moist and
unsettled conditions across MT through the first half of the
week. Confidence is increasing that this weather system will take
on a split-flow configuration, with the northern half of the trof
extending from a closed low pressure area in central
Alberta/Saskatchewan down to the MT/ID border, and the southern
half extending from the Great Basin all the way to the US/Mexico
border. As noted yesterday, a split flow regime can lead to
reduced precipitation amounts over central/southwest MT as some
of the moisture is diverted to the south and east, which is
depicted in the latest model runs. The high precip areas that
were initially forecast to move through the Bozeman-to-Lewistown
area on Tues/Wed are now predicted to be further east toward
Billings. This will reduce, but not eliminate, the "rain on
melting snow" threat in the aforementioned area, as some
locations may still see 0.25 to 0.40 inch of precip, leading to
some localized stream rises during the latter half of the week.
Remaining parts of the forecast area will see about half as much
precipitation through early Thurs morning when the system exits
into ern MT and the Dakotas. Thursday still looking mostly dry as
weak ridging follows the departing system. Conditions transition
to a more progressive, west-northwest flow pattern for Fri
through Sun. A series of shortwave trofs embedded in the flow
will move across the northern Rockies, bringing periods of
showers Fri evening and again on Sun. Temperatures remaining at
or slightly below normal through the period.
Waranauskas

&&

.AVIATION...
UPDATED 1745Z.
A moist and unsettled southwesterly flow aloft will continue over
Montana through mid-day Monday as an upper level trough moves
inland along the west coast. Band of rain/showers that moved
through central Montana this morning brought rapidly changing
conditions ranging from LIFR to VFR in short periods of time.
This system is now moving east allowing breaks in the cloud
shield to develop. Afternoon heating will cause the airmass over
the entire region to become unstable with several rounds of
showers and isolated thunderstorms likely moving through the
forecast area between 18Z and 03Z. Once again, very fast
categorical changes from VFR to MVFR/IFR or even LIFR are likely
through this entire period with timing remaining an extremely low
confidence proposition. To address this, I have added a tempo
group during the climatologically favored times for spring
convection to the terminals that are most likely to be affected.
Conditions will stabilize overnight but mid and high level
cloudiness will persist through noon Monday. Areas of fog are
also possible overnight but confidence is too low to add to
terminal forecast at this time.
mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  62  36  51 /  30  30  30  40
CTB  32  57  31  42 /  20  40  30  50
HLN  40  63  39  57 /  40  40  40  40
BZN  36  64  37  55 /  40  40  50  60
WEY  33  59  33  50 /  30  30  40  60
DLN  39  62  37  55 /  20  40  40  40
HVR  35  63  36  52 /  50  30  40  40
LWT  35  59  37  51 /  50  50  60  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Local storm report, May 4, 3:15 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 PM MDT SUN MAY 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             FORT  SHAW              47.51N 111.81W
05/04/2014  M1.00 INCH       CASCADE            MT   PUBLIC

&&

NJL
Local storm report, May 4, 3:21 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT SUN MAY 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             SUN PRAIRIE             47.54N 111.48W
05/04/2014  M1.75 INCH       CASCADE            MT   PUBLIC

&&

NJL
Local storm report, May 4, 3:24 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
324 PM MDT SUN MAY 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             VAUGHN                  47.56N 111.55W
05/04/2014  M1.75 INCH       CASCADE            MT   FIRE DEPT/RESCUE

&&

NJL
Local storm report, May 4, 3:39 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT SUN MAY 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 S GREAT FALLS         47.45N 111.29W
05/04/2014  M0.88 INCH       CASCADE            MT   TRAINED SPOTTER

            NUMEROUS PEA TO NICKEL SIZE HAIL STONES.

&&

COULSTON
Local storm report, May 4, 3:43 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT SUN MAY 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             2 ENE GREAT FALLS       47.52N 111.25W
05/04/2014  M1.00 INCH       CASCADE            MT   NWS EMPLOYEE

&&

NJL
Local storm report, May 4, 3:44 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT SUN MAY 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             5 WNW GREAT FALLS       47.53N 111.39W
05/04/2014  M0.88 INCH       CASCADE            MT   NWS EMPLOYEE

            PEA TO NICKEL SIZE HAIL STONES.

&&

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:59 PM MDTSpecial Weather StatementTFXCascade46 min
May 4, 3:07 PM MDTSevere Thunderstorm WarningTFXCascade38 min
May 4, 4:29 PM MDTSpecial Weather StatementTFXChouteau46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.